Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 98, NWS Des Moines, IA

August 20, 20076 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 20, 2007, 10:18 AM CDT for 6 counties in Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2007, 10:18 AM CDT (15:18 UTC)
Expired
Aug 20, 2007, 2:15 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Boone County, IA, Calhoun County, IA, Greene County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 10:34 AM CDTFLASH FLOOD5 Sw Dakota City, IAWATER FLOWING OVER THE ROADS NEAR 260TH AND GEORGIA AND 240TH AND GEORGIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 201523
FFWDMX
IAC015-025-073-091-151-187-201915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1018 AM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BOONE COUNTY IN CENTRAL IOWA...
  WEBSTER COUNTY IN CENTRAL IOWA...
  THIS INCLUDES THE CITY OF FORT DODGE...
  SOUTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
  CALHOUN COUNTY IN WEST CENTRAL IOWA...
  NORTHERN GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 215 PM CDT

* AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKWELL   
CITY...MANSON...BARNUM...MOORLAND...FORT DODGE. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4270 9397 4221 9394 4219 9388 4221 9371
      4200 9371 4223 9478 4268 9483
TIME...MOT...LOC 1518Z 180DEG 0KT 4240 9464

$$

TEACHOUT/BROCK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:50 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 20, 6:50 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT MON AUG 20 2007

.DISCUSSION...
FORECAST VERY DIFFICULT WITH MODELS ALL OVER THE PLACE WITH TIMING
AND LOCATIONS. HAVE LOOKED AT CURRENT SETUP WITH FRONTAL BOUNDARY
SNAKED ACROSS THE STATE AND REMAINS UNTIL NEXT FRONT MAKES ITS WAY
INTO THE STATE LATE TONIGHT AND AGAIN LATE TUESDAY NIGHT INTO
WEDNESDAY. THOUGH CONFIDENCE LOW HAVE ISSUED FFA FOR MUCH OF THE
STATE SINCE TONIGHT AMOUNTS 3 TO 7 OR MORE SET STAGE FOR ANY LATER
RAINS WILL AGAIN CAUSE FLASH FLOODING.  DEWPOINTS REMAIN HIGH AND
GREAT THETA ADVECTION OVER NEXT THREE DAYS WITH DECENT LIFT OVER
LARGE PORTION OF THE STATE CAUSE FOR HIGH POPS AND WATCH.  NOT
REALLY LOOK AT MUCH OF THE FORECAST BEYOND FRIDAY MORING WITH SECOND
SHOT OF RAIN THAT COULD PROMPT ANOTHE FFA BUT NOT ATTM WITH
UNCERTAINTY TOO MUCH THAT FAR OUT.  TEMPERATURES SOMEWHAT DIFFICULT
WITH RAIN AND CLOUD COVER THOUGH TUESDAY LOOKS WARMEST WITH GENERAL
LACK OF RAIN AND MINIMUM CLOUD COVER.  THOUGH OUTLOOKED FOR SEVERE
IS SLIGHT MAY HAVE ISOLATED EVENTS HOWEVER PIRMARY THREAT WILL BE
THE RAIN AND FLOODING PROBLEMS.

&&

.AVIATION...20/12Z
NO CHNG WITH THE BOUNDARY AND EXPECT TO SEE ANOTHER ROUND OF SIG
CONVECTION TONIGHT.  PROBLEM FOR TDA IS WITH THE ST LAYER MOVING UP
FM THE S.  BROUGHT THAT NWD AND EVENTUALLY SCATTERED IT OUT FOR THE
BULK OF THE DAY.  MAIN TSRA THREAT AFT SNST OTHER THAN THE NEXT 2-3
HOURS IN THE KMCW AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY
THROUGH NOON WEDNESDAY
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060-
IA070>073-IA081>083-IA092>094-

&&

LONG TERM...FORSTER/12/8/0
AVIATION...MS AUG 07
Hazardous weather outlook, Aug 20, 5:05 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT MON AUG 20 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073-
081>083-092>094-211000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
505 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY WITH THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN
THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY
RAINS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE
STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING IN YOUR WOULD
BE EXTREMELY HELPFUL.

IAZ061-062-074-075-084>086-095>097-211000-
JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
505 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH THE POSSIBILITY OF
DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON.
TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT
WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH
THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WILL BE HELPFUL IS ACCESSING ANY POSSIBLE FLOOD PROBLEMS.

FORSTER

In the hours before

Local storm report, Aug 20, 4:18 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     DOWNBURST        FORT DODGE              42.51N 94.18W
08/20/2007                   WEBSTER            IA   PUBLIC

            DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
            FORT DODGE. REPORTED BY PUBLIC.

&&

MRUSSELL
Local storm report, Aug 20, 4:20 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     FLASH FLOOD      FORT DODGE              42.51N 94.18W
08/20/2007                   WEBSTER            IA   PUBLIC

            DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
            FORT DODGE. REPORTED BY PUBLIC.

&&

MRUSSELL
Local storm report, Aug 20, 4:27 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     FLASH FLOOD      BARNUM                  42.51N 94.36W
08/20/2007                   WEBSTER            IA   EMERGENCY MNGR

            LIZARD CREEK FLOODING ROADS NEAR BARNUM. HIGHWAY 169 AND
            20 INTERSECTION REMAINS CLOSED DUE TO WATER OVER THE
            ROAD. NUMEROUS ROADS IN FORT DODGE REMAIN UNDER WATER.

&&

MRUSSELL
Local storm report, Aug 20, 7:34 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      5 WSW MANSON            42.50N 94.63W
08/20/2007                   CALHOUN            IA   TRAINED SPOTTER

            WATER OVER BLACKTOP COUNTY ROAD WAS IMPASSABLE VIA SEMI
            AT 2 TO 3 PLACES BETWEEN KNIERAM AND TWIN LAKES.

&&

PODRAZIK
Local storm report, Aug 20, 9:09 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      2 S CLARE               42.56N 94.34W
08/20/2007                   WEBSTER            IA   EMERGENCY MNGR

            BLACKTOP COUNTY ROAD P41 WASHED OUT 2 MILES NORTH OF
            HIGHWAY 7...TIME ESTIMATED TO BE AROUND 3 AM CDT.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:28 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin30 min
Aug 19, 7:35 PM CDTTornado WarningDMXHardin20 min
Aug 19, 9:41 PM CDTFlash Flood WarningDMXBoone6 hr
Aug 19, 11:46 PM CDTFlash Flood WarningDMXWebster6 hr
Aug 20, 12:10 AM CDTFlash Flood WarningDMXWright6 hr
Aug 20, 12:11 AM CDTFlash Flood WarningDMXCalhoun6 hr
Aug 20, 12:27 AM CDTFlash Flood WarningDMXFranklin6 hr
Aug 20, 12:40 AM CDTFlash Flood WarningDMXButler6 hr
Aug 20, 12:50 AM CDTFlash Flood WarningDMXHumboldt6 hr
Aug 20, 1:14 AM CDTFlash Flood WarningDMXPocahontas6 hr
Aug 20, 3:55 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more4 days
Aug 20, 4:45 AM CDTRiver Flood WarningDMXWebster12 hr
Aug 20, 4:57 AM CDTRiver Flood WarningDMXBlack Hawk, Butler16 hr
Aug 20, 5:08 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster8 days
Aug 20, 5:59 AM CDTFlash Flood WarningDMXEmmet, Kossuth6 hr
Aug 20, 9:27 AM CDTFlash Flood WarningDMXEmmet, Kossuth4 hr
Aug 20, 9:34 AM CDTSevere Thunderstorm WarningDMXSac56 min
Aug 20, 10:14 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas34 min
Aug 20, 10:18 AM CDTFlash Flood WarningDMXBoone, Calhoun, Greene, Pocahontas, Webster4 hr
Aug 20, 10:24 AM CDTSevere Thunderstorm WarningDMXCrawford51 min

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.